Lack of estrogen leads to mood changes?


Question from Lily: Does the sudden lack of estrogen after chemotherapy and taking medications like Arimidex or tamoxifen, have something to do with the mood changes and depression that women experience after breast cancer?
Answers - Diane Thompson It certainly is possible, because changes in estrogen can affect mood. Estrogen, like exercise, can have positive effects on serotonin and norepinephrine, those substances that are associated with mood. So a change in estrogen levels due to medication may indeed play a role in causing symptoms of depression.
Jennifer Griggs, M.D., M.P.H. It always feels to me like we're adding insult to injury when we induce menopause with chemotherapy. If you let your doctor know that your sleep or appetite is disrupted, or that you are experiencing other side effects that can lead to depression, such as nausea, this may enable the treatment team to make helpful changes in your medical management. Don't hesitate to express your feelings and symptoms to your medical team.

On Wednesday, March 19, 2003, our Ask-the-Expert Online Conference was called Overcoming Depression. Rosalind Kleban, M.S.W., Diane S. Thompson, M.D., and Jennifer Griggs, M.D., M.P.H. answered your questions about medication and lifestyle changes that can ease depression along with to put hope, fun, and pleasure back into your life during and after breast cancer treatment.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.

Was this resource helpful?

Yes No
Evergreen-donate
Back to Top